Birds bring us happiness in so many ways—especially in trying times. Nowhere has this been more evident than at our local nature centers and sanctuaries, where the fields and trails have overflowed with visitors since March.
While most of our buildings remain closed (trails are open!), our center staff continue to give us everything they’ve got—through virtual programming, groundskeeping, you name it.
Thank you for joining our Giving Tuesday 2020 Virtual Extravaganza in honor of the staff and caretakers of these incredibly important places. Links to donate are:
- Bent of the River Audubon Center (Southbury, CT): Click here.
- Constitution Marsh Audubon Center (Garrison, NY): Click here.
- Greenwich Audubon Center (Greenwich, CT): Click here.
- Montezuma Audubon Center (Savannah, NY): Click here.
- Sharon Audubon Center (Sharon, CT): Click here.
- Theodore Roosevelt Audubon Center (Oyster Bay, NY): Click here.
Funds raised during Giving Tuesday will help ensure that when the time comes, we can open our doors to the public and welcome back our flock.
CALENDAR OF EVENTS
Swoop in or out as suits your schedule!
If you have trouble joining a particular event, please email us and we will try to help! Please note, a Facebook account is not needed in order to tune in to these events.
9:30AM (30 min.)
With Alyssa Johnson, in support of the Montezuma Audubon Center.
The Montezuma Wetlands Complex lies within the heart of New York’s Finger Lakes region. Covering 50,000 acres, the complex includes a host of diverse habitats important to many migratory and resident wildlife species, including one of the largest migratory concentrations of waterfowl in the Northeast. Nearly 1,000,000 of more than 25 different waterfowl species pass through the Complex during migration, including hundreds of thousands of Snow Geese, hundreds of Tundra and Trumpeter Swans, and thousands of both dabbling and diving ducks. Click here to watch a recording of this session.
10:00AM (30 min.)
FANTASTIC FACTS ABOUT FEEDING
With Ryan MacLean, in support of the Greenwich Audubon Center.
Curious about how to attract and support a wide variety of birds this fall and winter? Join Bird Education Specialist Ryan MacLean for helpful tips and guidance with birdfeeders. We'll show you our feeder setup at the Greenwich Audubon Center and we will also provide opportunity for Q&A. Click here to watch a recording of this session.
10:30AM (30 min)
RAPTOR MEET AND GREET #1
With Bethany Sheffer, in support of the Sharon Audubon Center.
Meet one of our resident educational birds of prey in this interactive Meet and Greet! Hear this bird's personal story, learn the natural history of its species and what the Sharon Audubon Center does to save wildlife through our Wildlife Rehabilitation program. Bring your questions to be answered during the Q&A session!
Click here to watch a recording of this session.
11:00AM (15 min)
MAGNIFICENT MARSH BIRDS
With Benjamin Maher of Audubon New York, in support of any center!
Salt marsh sites across Connecticut and New York are showing signs of disruption. Squeezed by development (ie. roads, golf courses, private property) on one end, and a more frequently flooded low marsh on the other, this dynamic and important ecosystem is literally being erased along with the wildlife that depends on it. Join Ben to learn about our salt marsh-nesting birds and the habitats they depend on. Click here to watch a recording of this session.
11:15AM (15 min)
HAWK WATCH LIVE!
With Ryan MacLean, in support of the Greenwich Audubon Center.
We're nearing the end of the 2020 Quaker Ridge Hawk Watch Season, and we're excited to share what we've been observing this year! We'll share some highlights from this season in addition to what we find during this live session from our hawk watch lawn. Click here to watch a recording of this session.
11:30AM (30 min)
KIDS LEAD CONSERVATION
With Kathryn D’Amico and Julie Nelsen, in support of the Theodore Roosevelt Sanctuary and Audubon Center.
At the nation’s first songbird sanctuary, students are empowered to dream up – and take the lead on implementing – incredible environmental projects. Join us to learn about our popular “For the Birds!” and Teen Conservation Ambassadors Club programs. Whether building nest boxes for screech owls or designing native plant gardens, these kids are creating a better world for birds and people! Click here to watch a recording of this session.
BREAK FOR LUNCH!
1:00PM (30 min)
RAPTOR MEET AND GREET #2
With Sunny Kellner, in support of the Sharon Audubon Center.
Meet one of our resident educational birds of prey in this interactive Meet and Greet! Hear this bird's personal story, learn the natural history of its species and what the Sharon Audubon Center does to save wildlife through our Wildlife Rehabilitation program. Bring your questions to be answered during the Q&A session! Click here to watch a recording of this session.
1:30-2:30 (1 hour)
BIRD BANDING BONANZA
With Corrie Folsom-O’Keefe, in support of any center!
Bird banding is a powerful conservation tool that enables scientists (and community scientists!) to track the movements and patterns of individual birds. What we discover can help us understand the health of a population, and the habitat they need. During this afternoon’s presentation, Master Bander Corrie Folsom-O'Keefe will talk about the steps involved in banding songbirds (identification, aging, and sexing) and what we have learned from the banding effort at Bent of the River Audubon Center. This volunteer dependent banding station operates from May-June and September-October, and has been in operation since 2013. Click here to watch a recording of this session.
2:30PM (15 min)
LISTENING FOR WINTER FINCHES
With Ken Elkins, in support of any center!
When you hear reports of irruptions of Pine Siskins, Common Redpolls, Evening Grosbeaks, and other winter finches, do you wonder: “How are people finding these birds?” Many of us are lucky enough to have them visit our feeders, but many more reports from the field are from birders who HEAR the birds before they SEE them. Join us to “meet” these species and learn some of the calls you’re likely to hear this time of year. Click here to watch a recording of this session.
2:45PM (15 min)
STEP INSIDE A MODEL FOREST
With Zack Boerman, in support of any center!
The forest habitat sites at the Rheinstrom Hill Audubon Center and Sanctuary provide quality bird habitat and model sustainable forest management. Join Forest Program Associate Zack Boerman for a closer look at how we’re addressing regeneration challenges, from invasive species to overabundant deer, in support of a full suite of forest-depending birds. Click here to watch a recording of this session.
3PM (30 min)
BALD EAGLE “HACKING”
With Chris Lajewski, in support of the Montezuma Audubon Center and the Onondaga Lake Conservation Corps
Bald Eagles are a daily sight for us at the Montezuma Audubon Center and Onondaga Lake but it wasn't always this way. Join us to learn how we almost lost our national bird and why the Montezuma Wetlands Complex played a key role in bringing the Bald Eagle back from the brink of extinction. Click here to watch a recording of this session.
3:30PM (15 min) + 3:45PM (15 min)
BIRD FEEDER ZEN, FOLLOWED BY “NAME THAT TUNE!”
With Ken Elkins, in support of the Bent of the River Audubon Center.
After enjoying 15 minutes of zen here, join us to learn about the songs and sounds you hear around your bird feeder! In this interactive program, we’ll see how many of our backyard birds you can recognize by their common and not-so-common sounds. With our remaining time, you’ll get the chance to test Ken’s skills as you describe the mystery sounds in your backyard that you’d like identified. Click here to watch a recording of this session.
4PM (15 min)
BIRD ART DEMO
With Christina Baal, in support of the Greenwich Audubon Center.
Join 2020 Quaker Ridge Hawk Watch Intern and professional artist Christina Baal for a fun bird art demonstration! Christina will be using ink and watercolors, so feel free to create along with her or just enjoy viewing the program. Click here to watch a recording of this session.
4:15-5PM (45 min)
BIRDY OFFICE HOURS: ASK US (ALMOST) ANYTHING
The Professors are in, and our doors are open for office hours. Bring your birdiest questions, like “Who’s at my feeder?” or “Why are some birds blue and others red?” and our panel of staff experts will do our best to answer! Help us close out Giving Tuesday with this whirlwind event in support of a center of your choosing. Click here to watch a recording of this session.